MAUDE Adverse Event Report: STRYKER TRAUMA KIEL T2 FE RETRO NAIL LNG D11XL340; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL T2 FE RETRO NAIL LNG D11XL340; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 2339-1134S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.A review of the device history is not possible because the lot number was not communicated.Should additional information become available, it will be provided in a supplemental report.Device disposition unknown.
 
Event or Problem Description
As reported: "on (b)(6) 2022, my mother fell and was taken by ambulance to the hospital.On (b)(6) 2022 she had surgery for a broken femur; a rod (manufactured by stryker) was implanted and a small plate was used.Following about a week in the hospital she went for in-patient rehabilitation for almost a month.During this time, she was underwent physical therapy and was under the surgeon¿s care as she recovered.Her restrictions were incrementally advanced from non-weight bearing.With her discharge from the rehabilitation center, my wife and i traveled to (b)(6) to assist her as she transitioned back home.We ended up staying with her for the month of march, as she was unable to live on her own.During this time she had home health visits from physical therapists, occupational therapists, she had follow up appointments with the surgeon and other doctors.As the month went on, she was not progressing much so we decided she needed to travel back to (b)(6) with us; we all flew to (b)(6) on (b)(6) 2022.Here in (b)(6), we set her up with more physical therapy.Late in the night of (b)(6) 2022, she fell.Another ambulance ride, another surgery¿ the whole process started over; but this time with salem health.Currently she has been discharged from inpatient rehabilitation and is wheelchair bound.The surgeon who worked on her here in (b)(6) removed the implants from her leg and used a much larger rod and plate combination and different surgical techniques.The key point however is that he (and every other nurse, therapist, dr., etc.That have seen the x-rays) said he hadn¿t seen a rod broken this way previously.The rod was not broken from the second fall.The rod broke and caused the fall.The surgeon explained that the rods are designed to prevent this very sort of failure.In addition he sent the failed hardware to the manufacturer as they wanted to investigate the issue as it failed at an unused screw hole.The surgeon here also reached out to the pa surgeon to discuss the first surgery in an attempt to discern anything that could have lead to the premature failure, but his calls have not been returned.In short, from what we have been told from the medical staff here in (b)(6), either the stryker rod was defective or potentially was not properly used." additionally, it was reported; the procedure was extended however the length of the extension is unknown.
 
Event or Problem Description
As reported: "on (b)(6) 2022, my mother fell and was taken by ambulance to the hospital.On (b)(6) 2022 she had surgery for a broken femur; a rod (manufactured by stryker) was implanted and a small plate was used.Following about a week in the hospital she went for in-patient rehabilitation for almost a month.During this time, she was underwent physical therapy and was under the surgeon¿s care as she recovered.Her restrictions were incrementally advanced from non-weight bearing.With her discharge from the rehabilitation center, my wife and i traveled to (b)(6) (we live in (b)(6)) to assist her as she transitioned back home.We ended up staying with her for the month of (b)(6) as she was unable to live on her own.During this time she had home health visits from physical therapists, occupational therapists, she had follow up appointments with the surgeon and other doctors.As the month went on, she was not progressing much so we decided she needed to travel back to or with us; we all flew to (b)(6) on (b)(6) 2022.Here in (b)(6), we set her up with more physical therapy.Late in the night of (b)(6) 2022, she fell.Another ambulance ride, another surgery¿ the whole process started over; but this time with (b)(6) health.Currently she has been discharged from inpatient rehabilitation and is wheelchair bound.The surgeon who worked on her here in or removed the implants from her leg and used a much larger rod and plate combination and different surgical techniques.The key point however is that he (and every other nurse, therapist, dr., etc.That have seen the x-rays) said he hadn¿t seen a rod broken this way previously.The rod was not broken from the second fall¿ the rod broke and caused the fall.The surgeon explained that the rods are designed to prevent this very sort of failure.In addition he sent the failed hardware to the manufacturer as they wanted to investigate the issue as it failed at an unused screw hole.The surgeon here also reached out to the pa surgeon to discuss the first surgery in an attempt to discern anything that could have lead to the premature failure, but his calls have not been returned.In short, from what we have been told from the medical staff here in or, either the stryker rod was defective or potentially was not properly used." additionally, it was reported; the procedure was extended however the length of the extension is unknown.
 
Additional Manufacturer Narrative
Correction - please refer to d9/h3, h6 (method, results & conclusion codes).The reported event could be confirmed, since the returned device is broken and as the breakage is visible on provided x-rays.The device inspection revealed the following: the visual inspection has shown that the nail is broken apart at the first locking hole distal to the oblong hole.There are different nicks and scratches visible all over the nail, but afterwards it cannot be defined if these damages were caused during insertion, in situ or during extraction.During the microscopic inspection of the fracture face the typical characteristics of a fatigue fracture could be identified on both fracture faces.There is a fatigue zone with a smooth surface and progression lines over almost the whole surface of the fractures.The relevant dimensions were as far as possible verified during the investigation and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the document review.A review of the labeling did not indicate any abnormalities.In the case presented it was alleged to be a t2 alpha retrograde nail which was  implanted on (b)(6) 2022 at a hospital in (b)(6).Revision was performed with a competitor¿s nail with longer and thicker size in a hospital in oregon.A plate was also used in this treatment.A review of provided medical documents, such as x-rays and op-techs, by a hcp revealed the following: "technically, the fracture is comminuted and located at a very unfavorable height of the femur where the bone marrow cavity widens and thus fragment movement in the fracture line is accelerated.According to received medical records the patient brings in some risk factors as is the severe obesity and several diseases which are known to negatively influence bone healing.Together with the age of the patient negative factors like the vascular status, a relative sarcopenia can be assumed and may have attributed to a prolonged bone healing which then led to the failure of the nail." based on investigation, the root cause was attributed to patient related factors.The nail could finally could not resist the applied force which finally led to material overload and the fatigue failure of the device.If any additional information is provided, the investigation will be reassessed.

Brand Name
T2 FE RETRO NAIL LNG D11XL340
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15924677
Report Number0009610622-2022-00573
Device Sequence Number15060195
Product Code HSB
UDI-Device Identifier07613327293555
UDI-Public07613327293555
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number2339-1134S
Device Catalogue Number23391134S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/11/2022
Supplement Date Received by Manufacturer04/17/2023
Initial Report FDA Received Date12/06/2022
Supplement Report FDA Received Date05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown